Texas, 2009

Hail in Texas, March 26, 2009

March 26, 2009 · NWS HGX · 1 event in 1 county or zone

A stationary front, in combination with an upper level disturbance, generated clusters of severe thunderstorms that produced locally heavy rainfall and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A stationary front, in combination with an upper level disturbance, generated clusters of severe thunderstorms that produced locally heavy rainfall and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Mar 26, 10:31 AM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Mar 26, 10:31 AM CST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1131 AM CDT THU MAR 26 2009

.AVIATION...
AREA OF CONVECTION OVER CENTRAL TEXAS APPROACHING OUR WEST CENTRAL
ZONES. CELLS AHEAD OF CLUSTER APPEARS TO BE MUCH WEAKER THAN FARTHER
WEST. OUR CWFA NOW COVERED WITH LOW CLOUDS WITH CEILINGS FROM LIFR
TO MVFR WITH THE LOWER CEILINGS NORTH OF BOUNDARY. FRONTAL
BOUNDARY APPEARS TO BE PUSHING NORTH AND LATE MORNING WAS LOCATED
FROM NEAR HOUSTON EXTENDING TO JUST NORTH OF VICTORIA. WE SHALL CONTINUE
WITH TEMPO +TSRA FOR TAF SITES THIS AFTERNOON IN LIGHT OF STEEP LAPSE
RATES AND APPROACHING UPPER LEVEL IMPULSE. CEILINGS SHOULD GRADUALLY
LIFT DURING AFTERNOON HOURS WITH WINDS BECOMING MORE SOUTHEAST.
37

&&

.PREV DISCUSSION... /ISSUED 948 AM CDT THU MAR 26 2009/

UPDATE...
CURRENT FORECAST PACKAGE LOOKS TO BE ON TRACK AND ONLY MINOR
CHANGES TO THE WIND GRIDS EXPECTED FOR THE MARINE ZONES.
APPROACHING S/W PASSING SOUTH OF THE BIG BEND THIS MORNING AND
CONVECTION IS ALREADY ONGOING TO OUR WEST. EXPECT THAT SHOWERS AND
THUNDERSTORMS SHOULD BEGIN TO DEVELOP ACROSS SOUTHEAST TEXAS THIS
AFTERNOON WITH SOME STRONG TO SEVERE STORMS EXPECTED.

PREV DISCUSSION... /ISSUED 614 AM CDT THU MAR 26 2009/

AVIATION...
IFR AND MVFR CIGS PREVAILING ACROSS MOST OF THE AREA AND SHOULD
PERSIST THRU MID TO LATE MORNING BEFORE LIFTING INTO VFR
TERRITORY. WILL PROBABLY SEE SOME SCT TSTMS DEVELOP DURING THE
LATE AFTERNOON AND EARLY EVENING HOURS ONCE TEMPS APPROACH THE 80
DEGREE MARK. SOME OF THE STORMS HAVE THE POTENTIAL TO BECOME
SEVERE. THOUGH THEY WILL BE POSSIBLE ACROSS ALL OF SE TX...IT
APPEARS THE BEST CHANCE OF THIS OCCURRING (AND MORE PRECIP
COVERAGE) WILL BE ALONG THE I-10 CORRIDOR SOUTHWARD WHERE BETTER
MOISTURE WILL RESIDE. PRECIP WILL COME TO AN END BY MID EVNG WITH
MVFR STRATUS GRADUALLY FILLING IN OVERNIGHT. 47

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      80  62  81  40  61 /  50  20  30  10   0
HOUSTON (IAH)              80  67  81  43  61 /  70  50  40  20   0
GALVESTON (GLS)            76  69  78  49  62 /  60  60  30  20   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP
     CHANNEL 20 NM TO 60 NM...WATERS FROM HIGH ISLAND TO
     FREEPORT 20 TO 60 NM.

&&
Hazardous weather outlook, Mar 26, 5:51 AM CST, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
651 AM CDT THU MAR 26 2009

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-271200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
651 AM CDT THU MAR 26 2009

...THERE IS THE SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS
SOUTHEASTERN TEXAS THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND THIS EVENING

ANOTHER WESTERN UPPER LEVEL DISTURBANCE IS EXPECTED TO CROSS
EASTERN TEXAS THIS AFTERNOON. THIS SHORT WAVE WILL BE MOVING OVER
A NEAR-STATIONARY...OR WARM...FRONTAL BOUNDARY WITHIN A MOIST AND
UNSTABLE ENVIRONMENT. THIS WILL GENERATE SCATTERED SHOWERS AND
THUNDERSTORMS. THE AIR MASS IS FORECAST TO BECOME MORE UNSTABLE
THAN YESTERDAY...OR NOT BE AS CAPPED AS IT HAS BEEN IN PREVIOUS
DAYS. THE COMBINATION OF THIS STRONG INSTABILITY AND MODERATE LOW
LEVEL WIND SHEAR WILL FAVOR THE POTENTIAL FOR ISOLATED SUPER
CELLS...OR BOW ECHO SEGMENTS...THAT WILL ULTIMATELY PRODUCE LARGE
HAIL TO SIZE OF QUARTERS ALONG WITH DAMAGING WINDS IN EXCESS OF 60
MPH. STORM OUTFLOW BOUNDARIES MAY INTERSECT AND PRODUCE ISOLATED
TORNADOES...OR FURTHER ENHANCE DOWNSTREAM STORM DEVELOPMENT.

.DAY TWO...FRIDAY

A STRONG COLD FRONT WILL RAPIDLY TRAVEL ACROSS SOUTHEASTERN TEXAS
THROUGH THE AFTERNOON HOURS...REACHING THE COAST AROUND SUNSET.
THERE IS A SMALL WINDOW OF OPPORTUNITY DURING THE LATE AFTERNOON
FOR THE QUICK DEVELOPMENT OF A FEW SEVERE STORMS RIGHT ALONG...OR
AHEAD OF...THE MAIN FRONTAL BOUNDARY.

.DAYS THREE THROUGH SEVEN...SATURDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND FRIDAY AFTERNOON.

In the hours before

Local storm report, Mar 26, 9:25 AM CST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1025 AM CDT THU MAR 26 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0756 PM     FUNNEL CLOUD     8 SSE HUNTSVILLE        30.65N  95.52W
03/25/2009                   WALKER             TX   LAW ENFORCEMENT

            FUNNEL CLOUD REPORTED TO LAW ENFORCEMENT BY PUBLIC NEAR
            HUNTSVILLE STATE PARK AT 754 PM. PARK EMPLOYEES AND
            LAW ENFORCEMENT INDICATE NO DAMAGE IN OR NEAR THE PARK.

&&

REILLY/MCKINNEY

The radar

The Houston radar (KHGX), 55 km away, was scanning. The volume nearest the first event began at 18:54 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Fort Bend

When
March 26, 12:55 PM CST
Where
Fort Bend County, 0.67 mi ENE of Sugarland
Measured
0.88 in hail
Reported by
Public
Coordinates
29.623, -95.620

Nickel-sized hail was reported in Sugar Land.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 158779.